Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 2:12 AM CDT for Howard County, Mitchell County, Iowa; Mower County, Olmsted County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2021, 2:12 AM CDT (07:12 UTC)
- Expired
- Jun 17, 2021, 3:15 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
Counties Howard County, IA, Mitchell County, IA, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:38 AM CDT | HAIL 0.25 | Byron, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
180 WWUS83 KARX 170712 SPSARX Special Weather Statement National Weather Service La Crosse WI 212 AM CDT Thu Jun 17 2021 IAZ008-009-018-019-MNZ079-086-087-094-095-170815- Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower- 212 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM... At 211 AM CDT, radar indicated strong thunderstorms were located along a line extending from Byron to near Osage. Movement was east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Rochester, Osage, Mantorville, Kasson, Stewartville, Byron, Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and Wykoff. This includes Interstate 90 in Minnesota between mile markers 184 and 229. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276 TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286 $$ DAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 16, 10:58 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 16, 10:58 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1058 PM CDT Wed Jun 16 2021 .SHORT TERM...(This evening through Thursday Night) Issued at 230 PM CDT Wed Jun 16 2021 The threat for strong to severe thunderstorms creeps back into the forecast for tonight and Thursday evening, with tomorrow night looking to be the best chance for active weather. Pleasant weather dominates the weather for this afternoon with surface high pressure tracking east of the area and upper tropospheric ridging still upstream of the region. Dewpoints in the region were starting to climb in southern Minnesota as return flow sets in ahead of the next upper shortwave working across the Canadian prairies. This lower tropospheric theta-e ribbon spreads eastward through this afternoon and evening and will be the driver for peak heating showers and storms in western Minnesota. These storms are expected to track down the meridional MUCAPE gradient tonight and reach the western forecast area after 06-09Z tonight. CAM solutions vary in the spatio-temporal characteristics of the the convection given only modest shear profiles, but with 2000+ J/kg of MUCAPE rooted above a 20-30 kt LLJ, there nevertheless remains a threat for large hail and strong winds with any convective cells that affect the area early Thursday morning west of the Mississippi River. These cells roll south and exit the forecast area by mid-morning Thursday. Clearing skies and the passage of a 26-28C H925 thermal ridge axis should push highs into the upper 80s to mid-90s for the afternoon. Steepening mid-level lapse rates should yield 2000-2500 J/kg of MLCAPE by peak heating with appreciable values of effective bulk shear. There has been a later shift in the initiation window for convection in the CAMs, likely due to the aforementioned cap taking longer to erode. Lower level hodographs, which not overly impressive, may support a brief window for tornadoes in the evening hours. Otherwise, large hail and damaging winds look to be the main threats, especially early on where discrete cells appear most likely given the more orthogonal boundary-relative mid-tropospheric flow. Storms should grow upscale along the cold front and present an increasing heavy rainfall threat through the overnight hours as they shift south and east. The guidance consensus places the bulk of the storm threat along and south of I-90, but there still remains some variability in the placement of axis of highest severe weather risk. .LONG TERM...(Friday through Wednesday) Issued at 230 PM CDT Wed Jun 16 2021 Look for mostly dry conditions into the weekend with increasing CAA slowly but steadily driving temperatures downward. Highs by Saturday fall into the upper 70s to low 80s with surface high pressure firmly in control. The next upstream wave descends into the northern CONUS on Sunday, lifting the near surface baroclinic zone back northward and bringing with it the threat for rain/storms during the day. A shot of colder Canadian air arrives for the first half of the week, a welcome change from the record hot start we have had to the month of June. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1058 PM CDT Wed Jun 16 2021 Thunderstorm timing through Thursday will be the main aviation concern. Variable mid and high clouds will prevail, however there will be the chance for thunderstorms overnight with increased covered Thursday afternoon and evening as a front moves into the region. Some hint at isolated thunderstorm develop 9 to 13Z with an increase in the low level jet. Due to low confidence included a VCSH. Thunderstorm chances increase, but unsure if storms will form at the TAF site or to the south with the cold front, thus for now did include a prob30 22-02Z. Severe storms are possible, thus did start with some variable gusty winds. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Zapotocny
Hazardous weather outlook, Jun 16, 2:12 PM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 212 PM CDT Wed Jun 16 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 212 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible mainly after midnight tonight. A few of of these storms could be on the stronger side with small hail and gusty winds west of the Mississippi River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances continue Thursday afternoon and night. A few storms later in the afternoon and evening may become severe with large hail and gusty winds. In addition, there is the potential for pockets of heavy rainfall with the storms. The greatest threat for severe storms looks to be south of Interstate 90. Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Shea
In the hours before
Special weather statement, Jun 17, 2:12 AM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 212 AM CDT Thu Jun 17 2021 IAZ008-009-018-019-MNZ079-086-087-094-095-170815- Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower- 212 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM... At 211 AM CDT, radar indicated strong thunderstorms were located along a line extending from Byron to near Osage. Movement was east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Rochester, Osage, Mantorville, Kasson, Stewartville, Byron, Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and Wykoff. This includes Interstate 90 in Minnesota between mile markers 184 and 229. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276 TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286 DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:34 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 56 min |
| Jun 17, 4:10 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 17 min |
| Jun 17, 5:36 AM CDT | Special Weather Statement | ARX | Grant | 24 min |
| Jun 17, 5:42 AM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 33 min |
| Jun 17, 3:36 PM CDT | Special Weather Statement | ARX | Adams | 24 min |
| Jun 17, 5:56 PM CDT | Special Weather Statement | ARX | Trempealeau | 34 min |
| Jun 17, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 25 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
| Jun 17, 6:50 PM CDT | Special Weather Statement | ARX | Trempealeau | 25 min |
| Jun 17, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 46 min |
| Jun 17, 3:08 AM CDT | Special Weather Statement | ARX | Mitchell | 67 min |
| Jun 17, 4:26 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard | 64 min |
| Jun 17, 3:18 PM CDT | Special Weather Statement | ARX | Mitchell | 27 min |
| Jun 17, 3:26 PM CDT | Special Weather Statement | ARX | Fillmore, Winona | 34 min |
| Jun 17, 4:07 PM CDT | Special Weather Statement | ARX | Winona | 23 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.